Aa
A
A
A
Close
Addiction: Substance Abuse Community
32.1k Members
9068262 tn?1401502946

Immodium AD addiction

Have you ever heard of anyone being addicted to Immodium AD?  Taking about 40 pills every two or three days?  How do you get off that?  When she doesn't take them after about four days, she starts going through opiod withdrawl nevermind the severe diarrhea. Any suggestions?
11 Responses
1926359 tn?1331591739
Ummm...Okay.  This is a first for me and I'm not sure how to answer your question.  Immodium is for diarrhea.  And stopping it.  Taking 40 pills every 2-3 days unless she has crohn's or colitis and even THEN that would cause severe bowel blockages and an incredible amount of pain and nausea.  Also I am confused- is she also taking opiates?  This doesn't make much sense to me.  Please give more info so we can help you/her better.
Lu
Avatar universal
Hi, believe it or not, I have heard of this, and it is real. Very real!   Imodium, aka lopermaide was originally designed to be a potent painkiller but lacks the molecular structure that allows it to cross the blood brain barrier.  However, used in large amounts and with a little help, it can induce euphoria in an opiate niave individual. It is very successful as an anti-diarrheal as the opiate in the medication is what slows down the intestinal track.  I am sure all of us on this site are well aware of that fact!!

Anyway, as far as helping your friend, most that have become addicted to lopermaide find it necessary to taper off the medication. More often than not, people fail in their first attempt, similiar to other opiate addiction.  She will really need your help and strong resolve. This is a real addiction and it has been documented many times.  She will have similar withdrawal symptoms as from pills and heroin and it will not be easy.  Hopefully she is at the point that she realizes this is no good for her body and she must stop.

I wish you good luck and God speed, Michelle
1926359 tn?1331591739
Wow!  Michelle really?  That's amazing.  I love how I learn something new every day on this forum.  As a crohn's patient, I am no stranger to Immodium.  When flaring bad and needing to work I'd take 3-4 a day and that seemed like a huge amount.  I never took any while detoxing because I wanted to get the sh&* out of my body as fast as I could, any way I could (:

To Mrs.Mitchell-
I hope your friend gets the support she needs and can come off without too much agony.  Best wishes.
Lu
Avatar universal
Yes Lopramide is a mild opiate. Some say is doesn't get through the brain stuff but I know others to prove it does. You may not get high but you can get addicted.

How much does she take? Daily? So at 4 days off she goes thru wds. Maybe she can take 1/2 pill and wait till bad again and just wean herself off of it.
Avatar universal
I know lulu, crazy stuff!!  Herion and pill addicts alike often use it in large amounts to stave off withdrawal. I will go ahead and admit that I tried it once and it actually worked pretty well. The problem was of course that it did a number on my intestinal tract and I was constipated for over a week!! It was very uncomfortable to say the least....I can't believe I just admitted this..LOL! If you get a chance look up Aaron Cohen's remedy for withdrawal from opiates on youtube. It is very interesting and the guy is a hoot!  It's just something else we addicts can have in our arsenal of knowledge I suppose...have a blessed day Lulu, I have been following your posts and I am so proud of you for handling your pain meds so gracefully, it gives me hope that if I am ever in that situation, I too will be able to take as prescribed. You are an inspiration!! God speed, Michelle
1926359 tn?1331591739
Awe Michelle thanks!
Gawd constipated for a week???  That would be awful!  I get really constipated for two days before my period and whenever I take hormones and it is awful.  Which is hilarious for me because I have Crohn's so the opposite is usually my problem.  Hard to say which is worst.  I will def check out the Aaron Cohen thing.
And man, I hope I'm handling this meds thing gracefully.  I am learning to let go and accept that it's just what I have to do right now, all the while staying on guard.  It's kinda like juggling.  But I guess that's just what life is in general.
Have a wonderful day!
xo
Lu
8976007 tn?1413334250
immodium contains an ingredient that is supposed to keep the opiate from binding to the receptors or as some say 'crossing the blood brain barrier', but i have heard detox methods where very high doses of it are used in combination with other things.  I never knew it was an opiate until I was watching addiction documentaries on youtube and came across it;
9068262 tn?1401502946
There is no constipation, constant diarrhea.  All taking that many do is keep her from constantly running to the bathroom or having accidents.  She doesn't get "high" from them, she's just trying to keep from spending the day in the bathroom and doing laundry from her accidents.  She just wants to stop.  I feel so bad for her and I don;t know what to tell her to do.
1926359 tn?1331591739
Has she had a colonoscopy or endoscopy? This sounds like Crohn's disease to me.  I understand what it is like.  In the worst of my Crohn's flares I went to the toilet upwards of 50 times a day.  Even a sip of water went right through me.  If she is this ill she needs to be in hospital.  It is extremely dangerous.  She needs to see a gastroenterologist ASAP.
Lu
Avatar universal
I have read many who used imodium to help withdrawal symptoms. Literally 20-40 pills twice a day. It helps some, not others.

Then they have to taper off the imodium bc they exchange one pill for another. Many have had a hard time tapering off the imodium then.

So you can fool the body at times but you will have to deal with wd's if you want to help it along. Better to just go with it and deal at that time instead of prolonging or switching addictions.
Avatar universal
I agree with you lulu.  If she didn't have bowel problems before, she may now.  If it's not Crohn's, it might be severe IBS, ulcerative colitis, or any number of other GI issues.

She needs to be seen by a gastroenterologist ASAP.   Don't wait on this.  
Have an Answer?
Top Addiction Answerers
495284 tn?1333897642
City of Dominatrix, MN
Avatar universal
phoenix, AZ
Learn About Top Answerers
Didn't find the answer you were looking for?
Ask a question
Popular Resources
Is treating glaucoma with marijuana all hype, or can hemp actually help?
If you think marijuana has no ill effects on your health, this article from Missouri Medicine may make you think again.
Julia Aharonov, DO, reveals the quickest way to beat drug withdrawal.
Tricks to help you quit for good.
A list of national and international resources and hotlines to help connect you to needed health and medical services.
Here’s how your baby’s growing in your body each week.